Format

Send to

Choose Destination
Psychiatr Danub. 2011 Mar;23(1):117-9.

Venlafaxine withdrawal syndrome.

Author information

1
University Psychiatric Clinic, Clinical Hospital Centre Rijeka, Krešimirova 42, 51000 Rijeka, Croatia. Vladimir.sablic@ri.t-com.hr

Abstract

Dual-action antidepressants serotonin-norepinephrine reuptake inhibitors (SRNIs) are widely used to treat depression. Owing to its efficiency and safety, venlafaxine holds a prominent place in this group of depressants. Abrupt venlafaxine discontinuation involves a high risk of withdrawal syndrome. Mechanism of its development is similar to that of selective serotonin reuptake inhibitors (SSRIs), but of higher intensity. Venlafaxine withdrawal symptoms may include several somatic symptoms as well as several psychiatric symptoms. In some cases, symptoms may look like a stroke. A treatment option is re-inclusion of venlafaxine or a SSRI antidepressant. The paper presents the case of a 70-year-old patient who discontinued of her own accord to take venlafaxine, which she had been taking regularly at a daily dose of 225 mg for more than a year. A few hours after taking the last dose, withdrawal syndrome occurred with severe symptoms resembling a stroke. The patient was examined by a neurologist and the CT and laboratory parameters showed no irregularities. Diagnosis was made after psychiatric observation. Venlafaxine, 150 mg per day, was prescribed, the symptoms disappeared relatively quickly, and the patient fully recovered. Withdrawal syndrome is a real risk for each venlafaxine treated patient. The possibility of its occurrence should be always kept in mind and patients should be timely informed about it. In this way, the risk of venlafaxine withdraw syndrome could be reduced, unnecessary stress to patients prevented and the costs of medical treatment lowered.

PMID:
21448114
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Medicinska naklada d.o.o.
Loading ...
Support Center